Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@jakedduck1

Yes, although I don’t know if what I had was actually depression to be honest. I went to my doctor and she said I was depressed I disagreed however I agreed to take Celebrex and I took it for maybe 3 to 4 months and then I went off of it with no problem. My brain damage is was caused from three years of comas about 10 of them but longest lasted eight months. I decided one day to except whatever life throws at me and to cope with it. I am a very happy person. I don’t have any anxiety. I believe in dealing with whatever comes along in life. If I did have depression it was obviously mild.
Jake

Jump to this post

@jakedduck1 Good for you, I am so glad that you don't need the anti-depressants. There are us who has inherited mental illness. Alot in my family has some sort of mental illness, The worse is my son who is bipolar 1. I am just depressive and anxiety complex. Had previously been diagnosed as bipolar 2. But my mom took her own life at 69. I'm 68 and will be 69 soon. I just can't imagine doing that there is too much in life to enjoy, even though I'm depressed now I think it was from that long 9 hour surgery on my back. I can't bend, twist. or lift anything too heavy. I'm on Lexapro and from a message on this post heard it can make you lose bone mass. My bones are soft and I'm on an injectable med to help to strengthen my bones. Best wishes to you
Wow, 3 years of comas, what caused them?

REPLY
@lilypaws

@jakedduck1 Good for you, I am so glad that you don't need the anti-depressants. There are us who has inherited mental illness. Alot in my family has some sort of mental illness, The worse is my son who is bipolar 1. I am just depressive and anxiety complex. Had previously been diagnosed as bipolar 2. But my mom took her own life at 69. I'm 68 and will be 69 soon. I just can't imagine doing that there is too much in life to enjoy, even though I'm depressed now I think it was from that long 9 hour surgery on my back. I can't bend, twist. or lift anything too heavy. I'm on Lexapro and from a message on this post heard it can make you lose bone mass. My bones are soft and I'm on an injectable med to help to strengthen my bones. Best wishes to you
Wow, 3 years of comas, what caused them?

Jump to this post

@lilypaws
Hello,
My comas were caused from continuous Convulsive Tonic-Clonic Status Epilepticus which is a severe medical emergency when a person has one seizure after another without regaining consciousness in between them.
I was put into an induced coma to stop them. It took eight months for them to stop. When they woke me up I had no memory at all, (Retrograde amnesia.) I was unable to perform the simplest tasks. I would think my memory loss would bother me the most but what hurts the most is my inability to play the piano. When I was brought home I didn’t even know what the piano was.
Take care,
Jake

Liked by texasduchess

REPLY
@coloradogirl

Hi @hopeful33250 and @linxy. Teresa, it’s hard to know what the brain zaps are unless you have had them, but for anyone who has gone off of one of these anti-depressants, it’s a common side effect. It feels like a slight electrical current that runs through your brain. They are usually not painful but they are very strange and disconcerting. (Some people also get them as a side effect of the meds or when increasing their dosage). In my case, I got them anytime I moved my head too sharply. The good news is that once you’re fully off the meds, they usually go away within a few weeks. Mine did at least.

Jump to this post

Hello, this is my first time here. I am Pat in Maryland. I will be speaking to my doctor this week and plan to tell her I want to get off Venlafaxine. I believe I am on 150mg. I also take 50 mg imipramine which I have been on for so long it has probably become part of my DNA. I may have to stay on it. Has anyone here read Kelly Brogan MD’s book on withdrawal from antidepressant drugs?

Liked by texasduchess

REPLY
@pattpooh

Hello, this is my first time here. I am Pat in Maryland. I will be speaking to my doctor this week and plan to tell her I want to get off Venlafaxine. I believe I am on 150mg. I also take 50 mg imipramine which I have been on for so long it has probably become part of my DNA. I may have to stay on it. Has anyone here read Kelly Brogan MD’s book on withdrawal from antidepressant drugs?

Jump to this post

@pattpooh Hey, welcome Patty Pooh. You must of liked Winnie the Pooh. Glad you are with us. I never had too many problems getting off of medicine. Now I am on Lexapro 20 mg, Lamictal 200 mg and Klonipin, which I only take at night to help me sleep with melatonin and sometimes Ambiem. Sometimes I do take Klonipin in the morning. I'm allowed 3 a day. One in the morning and 2 at night, but I only take one, because I'm on a muscle relaxant too. I haven't heard of Kelly Brogan MD"S book on withdrawal from antidepressants.
I'm not familiar with Venafaxine, that's probably the generic name. Good luck getting off of it. I really like Lexapro. Rexalta was my favorite, but I started having side effect from it with my mouth quivering. Oh darn I thought, found one that really worked and it that to me. I wish you the best and let me know how it comes out getting off of it. I'll remember patpooh.

Liked by texasduchess

REPLY
@pattpooh

Hello, this is my first time here. I am Pat in Maryland. I will be speaking to my doctor this week and plan to tell her I want to get off Venlafaxine. I believe I am on 150mg. I also take 50 mg imipramine which I have been on for so long it has probably become part of my DNA. I may have to stay on it. Has anyone here read Kelly Brogan MD’s book on withdrawal from antidepressant drugs?

Jump to this post

Hi there! And welcome! I have not read the book you’re talking about, but I did a lot of reading before I went off Effexor (venlafaxine). It’s a good idea to talk to your doctor about it and go very very VERY slowly. Give yourself lots of time so that you have minimal (if any) withdrawal symptoms. No need to put yourself through unnecessary hell! But, that being said, it is very possible to wean off :). I did it but I am not off antidepressants completely. (I was, but apparently I’m bipolar and am back on Seroquel and zoloft). But all is well.

It’s not a contest. Be good to yourself and stay in contact with your doc and us 🙂

Thanks for joining!

Suzi

REPLY
@pattpooh

Hello, this is my first time here. I am Pat in Maryland. I will be speaking to my doctor this week and plan to tell her I want to get off Venlafaxine. I believe I am on 150mg. I also take 50 mg imipramine which I have been on for so long it has probably become part of my DNA. I may have to stay on it. Has anyone here read Kelly Brogan MD’s book on withdrawal from antidepressant drugs?

Jump to this post

There's a lot of good information on this discussion board; I hope you'll start at the beginning and work your way through up to the present.

If your doctor suggests a tapering plan for you, please keep in mind that only you know how you feel. Many times doctors are more optimistic than their patients find comfortable regarding how quickly you drop and how steep the drops should be (based on the experiences related here and elsewhere on the web). Withdrawal symptoms are the big tip off that you are tapering too fast.

You don't mention how long you've been on venlafaxine—I was on it for 18 years for hot flashes (25mg regular-release, once-a-day) and found that it took about six weeks for me to use up the Effexor stored in my body tissues AFTER I tapered off; you really aren't off the drug until the stores are gone.

Let us hear from you and what your plan is. Much success.

Liked by Leonard, sears

REPLY

I have dealt with depression for years and have been on various medications. For the last five years or so have been on both Venlafaxine and Welbutrin. I don't think there is any way I could get off of them. I am lucky I don't have anxiety also

REPLY
@paperwork4

I have dealt with depression for years and have been on various medications. For the last five years or so have been on both Venlafaxine and Welbutrin. I don't think there is any way I could get off of them. I am lucky I don't have anxiety also

Jump to this post

Hi @paperwork4 and welcome to Mayo Clinic Connect. I see you joined last month, but this is your first post. Glad you found the group. How are those two medications working for you? Do you remember what medications you have taken in the past and what their effectiveness was?

REPLY
Please login or register to post a reply.